advertisement
Question
Posted by: Alison | 2007/05/31

Plasmoquine

I have Osteoarthritis in fingers - blood tests ruled out rheumatoid arthritis. Doc prescribed Plasmoquine. Swelling + pain greatly reduced.
1. what is plasmoquine
2. why does it help
3. why can I only take them for 5 consecutive days + then must have a 2 day break
4. how long can i continue taking them i.e. months? years?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Alison
Plasmoquine is a derivate of quinine, a malaria medication that also has anti-inflammatory and anti-pain properties. They think it works for malaria because it is toxic to the parasite. The reason for breaking the 2 days is that quinine can be toxic to you too and can build up in your body, causing flushed and sweaty skin, ringing of the ears (tinnitus), blurred vision, impaired hearing, confusion, reversible high-frequency hearing loss, headache, abdominal pain, rashes, dizziness, dysphoria (feeling uneasy), nausea and vomiting, and diarrhea.
If you use quinine long term ( months or years) your doctor should do blood tests every now and then to check your blood cells, he should check your heart with an ECG and your hearing if you have any symptoms mentioned above.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

19
Our users say:
Posted by: Kasia | 2016/06/23

I have stopped plasmoquine because of my eyes. Can you get bad headaches when you stop plasmoquine???

Reply to Kasia
Posted by: Anonymous | 2016/02/09

What is also important when taking Plasmoquine is going to the ophtalmologist for regular check up.

Reply to Anonymous
Posted by: MP | 2015/12/20

I am a 48yr young african lady. I consulted a dermatologist and was prescribed plasmoquine 200g BD for 3months.My main problem is hyperpigmentation that is progressive. Will this help me because I see nothing relating to skin on the indications nor other benefits of the capsules.

Reply to MP
Posted by: Lily | 2015/06/12

I have Lupus SLE, for 4 years and I ma using Plasmoquine, my eye site has be effected, my hearing has been and most of the times I have headachs and tummy pain. I there nothing ells that I can use for this.

Reply to Lily | 1 comment (hide)
Posted by: Brian | 2015/06/27

My daughter was diagnosed with Lupus when she was about about 19 - 5 years ago. due to her extensive exercise routines, she was declared in remission about 18 months ago. She had to take no medication because of this. In the last few days she has had trouble with her finger joints and has gone back on plasmoquine. This is expected to be temporary, but she never had any side affects. this is most likely due to regular and reasonably strenuous exercise. her specialist says she is his 1st patient to go into remission for Lupus. Reduce the necessity for taking meds too regularly - seek an exercise specialist especially one that specialises in rheumatoid ailments

Posted by: Sandy | 2014/12/22

Hi I have being diagnosed with Lupus (mild) about 2months now. I have been prescribe with Plasmoquine. I like to know the difference between Plasmoquine and Plaquenil. Thank You!

Reply to Sandy | 1 comment (hide)
Posted by: Anonymous | 2015/07/07

There is absolutely no difference. Plaquenil is also a chloroquine and has the same effect and side effects of Plasmoquine Capsules. The difference is the taste.

Posted by: Anonymous | 2014/10/19

hi I got rheumatoid arthritis n have been taking plasmoquine for nearly 10 yrs n got burred vision I go for annual check up but im very nervous now cause eyes are getting worse should I stop

Reply to Anonymous | 1 comment (hide)
Posted by: Anonymous | 2015/07/07

You have to stop using Chloroquine all together.Eye vision side effect is a side effect that is permanent.

Posted by: odette | 2014/07/12

I have been in plasmoquine for 9 years and have experienced a deterioration in my eye-sight. This scares me as when I was younger I wore glasses and in later years had lasix which corrected my distance sight, I would hate for this to recurr! Is this definitely a known side effect?

Reply to odette | 1 comment (hide)
Posted by: Anonymous | 2015/07/07

This is a known side effect. Talk to your doctor urgently

Posted by: Innocentia Ngwenya | 2014/06/30

I was diagnosed with Dermatomyositis in March 2009 and my doctor prescribed that I should use Plasmoquine.I have been having my annual check ups and only on my recent eye check up which was done end of May 2014 that I was instructed to stop taking it with immediate effect. Honestly that really scared me since the after effects are irreversible since I at times have blurry moments. I then had to go for video angiogram and the likes. Hopefully the damage is not that bad.

Reply to Innocentia Ngwenya
Posted by: Suni | 2014/06/19

I have been diagnosed with Sjrogen's Syndrome and prescribed Plasmoquine. The Rhumatoligist explained blindness as a side effect, and that I should constantly test my eyes, and see an optomologist annually. Also on my chronic cover, I am covered to 2 sets of tests per annum , so we can pick up if the meds are going to cause adverse effects. Fingers crossed.

Reply to Suni
Posted by: Joy | 2014/06/18

I have osteo and was prescribed plasmoquine. After reading all the possible side effects I have decided to stop taking it after a year of doing so. I was beginning to get blurred vision. I would rather treat me arthritis with an anti inflammatory diet than risk this toxic drug any longer.

Reply to Joy
Posted by: Anonymous | 2013/12/30

Hi Please note that plasmoquine is an anti malaria drug and can have side effects that can appear at the time or years later. One such side effect is psoriasis, which is a debilitating skin condition, incurable and hell to live with. I developed hives which lasted for two years due to taking this drug and now, several years down the line, chronic psoriasis which my dermatologist has blamed on the use of plasmoquine and anti inflammatory drugs used in the past. I stopped all medication at the time the hives appeared but was on anti histamine for the entire two years. I'm also not sure whether or not this is a side effect of plasmoquine or general ageing, but my hearing deteriorated rapidly. I also experienced very frightening psychotic thoughts (fortunately none acted out upon) which thank goodness have now passed. I was prescribed three tablets a week over a period of two to three months per year for two years before cessation of this medication. It really did alleviate my arthritis but at what cost!!!

Reply to Anonymous
Posted by: Sheila | 2013/10/14

Hi, I have also been diagnosed with osteo-arthritis, plasmoquine has also been prescribed. I take it 3 times a week, however since taking this medication I have developedTMJ - could it be linked to this tablet. I am really suffering, it feels like toothache, but visits to the dentist have ruled this out, including xrays! Now I have visited a maxilo facial surgeon, who has put me on a soft food diet and Celebrex and basically told me I have to work through it, could it be the plasmoquine??????

Reply to Sheila
Posted by: Sandile | 2013/10/09

My wife has been diagnosed with Rheumatoid Arthritis, due to the servere state of her condition the doctor has prescribed plasmoquine but the fearing part is that a pharmacist said it may cuase damage to her liver if it is taken daily as prescribed by a doctor. Is that true? Can it be consumed rregularly for a lengthy period?

Reply to Sandile
Posted by: mary | 2013/07/26

I am a user of plasmoquine because I been diagnosed with polymyalgia and im taking them close to 2 years. How safe it is Thank you

Reply to mary | 1 comment (hide)
Posted by: Anonymous | 2013/08/10

Hi Mary, I have used plasmoquine for 7 years. God has been good and I have suffered no side effects. However I one of the specialists I recently visited told me it causes blindness if used for more than 2years. You need to go back to your specialist and have blood tests done to check for the side effects. Unfortunately the side effects are irreversible. Please take care and always visit a specialist regarding your body and not just a GP

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement